Alert archive / Kentucky / Red Flag Warnings in 2022
Red Flag Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this red flag warning at Mar 29, 2022, 3:26 PM EDT for 33 counties in Kentucky. It took effect at Mar 30, 2022, 12:00 PM EDT. It was in force for 10 hr. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 29, 2022, 3:26 PM EDT (19:26 UTC)
- In effect from
- Mar 30, 2022, 12:00 PM EDT
- Expired
- Mar 30, 2022, 10:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Jackson, KY
All 33 counties
Bath County, KY, Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Estill County, KY, Fleming County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY
The radar
The Jackson,KY radar (KJKL), 26 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 30, 1:50 PM EDT | NON-TSTM WND GST 28 | Barnetts Creek, KY | KENTUCKY MESONET STATION BTCK PAINTSVILLE 4 W. |
| Mar 30, 5:56 PM EDT | NON-TSTM WND GST 37 | Big Sandy Raws, KY | RAWS STATION BSAK2 BIG SANDY RAWS. |
| Mar 30, 7:49 PM EDT | NON-TSTM WND DMG | 3 Wnw Hollyhill, KY | LARGE TREE BLOCKING ROAD. |
| Mar 30, 8:00 PM EDT | NON-TSTM WND GST 38 | Booneville 2 S, KY | KENTUCKY MESONET STATION BNVL BOONEVILLE 2 S. |
| Mar 30, 8:47 PM EDT | NON-TSTM WND DMG | 1 Ese Fox, KY | TREE COVERING PART OF COBB FORK RD. |
| Mar 30, 9:00 PM EDT | NON-TSTM WND GST 50 | Crooks, KY | WIND GUST MEASURED AT THE KENTUCKY MESONET SITE IN BATH COUNTY. |
| Mar 30, 9:00 PM EDT | NON-TSTM WND GST 50 | Owingsville 4 S, KY | MESONET STATION PRST OWINGSVILLE 4 S. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1598 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974 WWUS83 KJKL 291926 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 326 PM EDT Tue Mar 29 2022 ...Gusty Winds and Low Relative Humidity Wednesday Afternoon... KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-300330- /O.UPG.KJKL.FW.A.0001.220330T1600Z-220331T0000Z/ /O.NEW.KJKL.FW.W.0002.220330T1600Z-220331T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 326 PM EDT Tue Mar 29 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... The National Weather Service in Jackson has issued a Red Flag Warning, which is in effect from noon to 8 PM EDT Wednesday. The Fire Weather Watch is no longer in effect. * WIND...20 FOOT south winds of 10 to 20 mph, increasing to 15 to 25 mph in the afternoon, with gusts of 35 to 45 mph are forecast. * HUMIDITY...Minimum relative humidities of 20 to 25 percent are forecast. * IMPACTS...Any fires that develop will likely spread rapidly. Avoid burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JP
5 follow-up statements
534 WWUS83 KJKL 300255 AAA RFWJKL URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 1055 PM EDT Tue Mar 29 2022 ...Gusty Winds and Low Relative Humidity Wednesday Afternoon... KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301200- /O.CON.KJKL.FW.W.0002.220330T1600Z-220331T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 1055 PM EDT Tue Mar 29 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM EDT WEDNESDAY FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... * WIND...20 foot winds south at 10 to 20 mph, increasing to 15 to 25 mph in the afternoon, with gusts of 35 to 45 mph forecast. * HUMIDITY...Minimum relative humidities of 20 to 25 percent are forecast. * IMPACTS...Any fires that develop will likely spread rapidly. Avoid burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JP/GREIF
166 WWUS83 KJKL 300915 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 515 AM EDT Wed Mar 30 2022 ...Gusty Winds and Low Relative Humidity This Afternoon... KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301700- /O.CON.KJKL.FW.W.0002.220330T1600Z-220331T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 515 AM EDT Wed Mar 30 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... * WIND...20 foot winds out of the south at 10 to 15 mph, will increase to 15 to 25 mph in the afternoon, with gusts of 35 to 45 mph. * HUMIDITY...Minimum relative humidities of around 20 percent are expected. * IMPACTS...Any fires that develop will likely spread rapidly. Avoid burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JP/GEOGERIAN
626 WWUS83 KJKL 301533 RFWJKL URGENT - FIRE WEATHER MESSAGE National Weather Service Jackson KY 1133 AM EDT Wed Mar 30 2022 ...Gusty Winds and Low Relative Humidity Through Early This Evening... KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-310000- /O.CON.KJKL.FW.W.0002.220330T1600Z-220331T0000Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 1133 AM EDT Wed Mar 30 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... * WIND...20 foot winds out of the south at 10 to 15 mph, increasing to 15 to 25 mph, with gusts of 35 to 45 mph. * HUMIDITY...Minimum relative humidities of 17 to 24 percent are expected. * IMPACTS...Any fires that develop will likely spread rapidly. Avoid burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ GEOGERIAN/JP
785 WWUS83 KJKL 302320 AAA RFWJKL URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 720 PM EDT Wed Mar 30 2022 ...Gusty Winds and Low Relative Humidity Through the Evening... KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-310200- /O.EXT.KJKL.FW.W.0002.000000T0000Z-220331T0200Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 720 PM EDT Wed Mar 30 2022 ...RED FLAG WARNING NOW IN EFFECT UNTIL 10 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... * WIND...20 foot winds out of the south 15 to 25 mph, with gusts of 35 to 45 mph. * HUMIDITY...Minimum relative humidities of 17 to 24 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Avoid burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ JP/GREIF
830 WWUS83 KJKL 310215 AAA RFWJKL URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 1015 PM EDT Wed Mar 30 2022 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-310315- /O.EXP.KJKL.FW.W.0002.000000T0000Z-220331T0200Z/ Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- 1015 PM EDT Wed Mar 30 2022 ...RED FLAG WARNING HAS EXPIRED FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN KENTUCKY... Relative humidities are recovering following sunset so the Red Flag Warning has been allowed to expire. Gusty winds will be a concern through most of the night, though. $$ GREIF
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 29, 3:06 PM EDT, 20 minutes earlier.
Area forecast discussion, Mar 29, 3:06 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 306 PM EDT Tue Mar 29 2022 .UPDATE... Issued at 1215 PM EDT TUE MAR 29 2022 Hourly grids have been updated for today based on recent observations and trends. The main change with this update was to hoist a Wind Advisory for much of the VA border and western counties for Wed into Wed evening. 12Z convective allowing models as well as Consshort continue to point toward gusts higher than the NBM deterministic and more in line with the 90th percentile of the NBM or stronger and into the lower end of wind advisory criteria. Bufkit momentum transfer for some of the guidance across the western locations also pointed toward gusts on Wed afternoon getting near if not into the lower end of wind advisory criteria on Wed afternoon to early evening in those western and VA border locations. UPDATE Issued at 851 AM EDT TUE MAR 29 2022 Freshened up the hourly temperatures and dew points, incorporating the latest trends in the observations. Otherwise, the forecast remains on track. && .SHORT TERM...(Today through Wednesday) Issued at 418 AM EDT TUE MAR 29 2022 The latest upper level map features a continued amplified pattern in place. Troughing is positioned from the Northwestern Territories south-southwestward through the eastern Pacific. A seasonably intense upper level low embedded within this long wave trough is currently churning across southern California. Downstream, ridging rules from Alberta/Saskatchewan through the southern Plains, with northwest flow found east of the Mississippi River, as a trough exits deeper into the western Atlantic. At the surface, high pressure is sprawled from the Great Lakes/Ohio Valley through the Mid-Atlantic. Further west, deeper lee-side low pressure is found from the northern High Plains to the front range of the Rockies. A quasi-stationary boundary intersects the low pressure area aligning southeastward through the southern Plains and across the lower Mississippi Valley and the Deep South. Plenty of mid and high level clouds have been in place across eastern Kentucky through the overnight hours. This has been enough to thwart the valley drop-off, with the coldest readings seen in the far east, with mid 20s being reported. Elsewhere, temperatures range from the low to mid 30s, while the southwest counties remain in the upper 30s to near 40 degrees. The models remain in good agreement through the short term, with the upper level ridge sliding east across the Mississippi Valley today, before reaching the Eastern Seaboard by Wednesday. Deep troughing will become reinforced by northern stream energy to our west, with the long wave axis becoming aligned from the Upper Mississippi Valley down through northern Mexico by late Wednesday. A lead intense short wave trough will take on more of a negative tilt during the day on Wednesday, with this feature swinging through the lower and middle Mississippi Valley by late in the period. At the surface, high pressure will exit towards the western Atlantic through Wednesday. Low pressure will move across the central Plains and eventually into the middle Mississippi Valley and into the Great Lakes/Ohio Valley regions by late in the period. For eastern Kentucky, this will result in dry weather generally holding on, with very warm and breezy conditions returning to the area for Wednesday. Today will feature mostly cloudy skies, with perhaps some passing sprinkles seen from time to time, as moderate isentropic upglide occurs at the mid-levels. Very dry low level will keep measurable precipitation at bay. Highs will be warmer than yesterday, although given the under-performance seen, have stuck closer to the blended guidance for today, with upper 40s to lower 50s northeast and 55 to 60 occurring across the southwest. Thicker clouds will hold on tonight, which should mitigate a better ridge/valley split, although as winds veer to the southeast, would think that at least a 5 to 7 degree difference would eventually be revealed. The cooler valleys will dip into the lower 40s, while mid to upper 40s occur elsewhere. Clouds will thin out on Wednesday, as the low level wind profile increases dramatically in response to the better pressure gradient in place. Temperatures will soar into the upper 70s and lower 80s, with strong and gusty southerly flow in place. .LONG TERM...(Thursday through Tuesday) Issued at 306 PM EDT TUE MAR 29 2022 The period begins with the forecast area being impacted by a strong cold front. Latest forecast runs and discussions from the SPC have favored some potential severe weather with this cold front. Even though it is a morning event, there is enough forcing and mid-level flow that some thunderstorms could produce damaging winds and an isolated tornado can't be ruled out irregardless of a lack of significant instability. As the front moves through, Hi-Res CAMs are hinting at a secondary push from the upper-level trough where another line of thunderstorms could move through the forecast area through the afternoon hours on Thursday. The overall strength of this potential second line of storms is going to be the atmospheric recovery through the day. Nonetheless, this front should be worth watching as the area presently remains in a marginal for Thursday. A quasi-zonal/riding flow pattern sets up behind the departing trough which will prevent temperatures from plummeting behind the front. Temperatures will be almost 30 degree colder than Wednesday but remaining in the low to mid-50s. Temperatures remain cool through the weekend before models try to bring another weak system through. Even though forcing exists, moisture looks fairly limited with this event; therefore, keeping PoP chances to a minimum. However, this will have an impact to temperatures are they're progged to dip a little behind the weak cold front for Sunday. Quasi- zonal/ridging flow returns to the region for Monday with temperatures back on the rebound to start the week. An overall pattern shift is expected for Tuesday as models are hinting at another system moving through the region bringing a chance for widespread PoP and potential for thunderstorms. Models are struggling with this system but its potentially something worth watching through the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 200 PM EDT TUE MAR 29 2022 VFR conditions will continue to dominate through the period. Clouds bases during the first 12 hours of the period will be although cloud cover will average in the 5 to 10kft agl range, as a warm front approaches from the southwest. These clouds will then relent somewhat overnight, with mainly just high clouds during the last 12 hours of the period. A few sprinkles will also be possible over the next 9 hours. East winds at less than 10KT will gradually veer to the southeast after 0Z and eventually south between 6Z and 12Z. A developing low level jet across the Ohio Valley after 0Z and lingering through the overnight will bring the threat of LLWS to the TAF sites. As daytime mixing occurs on Wednesday, the LLWS threat will diminish, though southerly gusts in the 20 to 30KT range are expected to end the period. && .JKL WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Wednesday afternoon through Wednesday evening for KYZ044-050>052-058>060-068-069-079-080-083>088-104- 106>120. Wind Advisory from 11 AM Wednesday to midnight EDT Wednesday night for KYZ044-050>052-058>060-068-069-079-080-083>088-108-111- 114-116-118. && UPDATE...JP SHORT TERM...GEOGERIAN LONG TERM...VORST AVIATION...JP
Hazardous weather outlook, Mar 29, 12:04 PM EDT, 3 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 1204 PM EDT Tue Mar 29 2022 KYZ104-106-107-109-110-112-113-115-117-119-120-301915- Elliott-Morgan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry- Leslie-Martin-Pike- Including the cities of Sandy Hook, West Liberty, Paintsville, Salyersville, Prestonsburg, Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Hyden, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1204 PM EDT Tue Mar 29 2022 ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An approaching strong cold front will bring wind gusts of 30 to 40 mph to the area Wednesday and Wednesday night. The combination of low relative humidity and strong wind gusts will also result in an increased threat for wildfires on Wednesday. Thunderstorms will be possible west of I-75 late Wednesday night and for most locations east of I-75 on Thursday. A few of these may produce strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KYZ044-050>052-058>060-068-069-079-080-083>088-108-111-114-116- 118-301915- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Wolfe-Lee-Owsley-Clay-Letcher- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Campton, Beattyville, Booneville, Manchester, Jenkins, and Whitesburg 1204 PM EDT Tue Mar 29 2022 ...WIND ADVISORY IN EFFECT FROM 11 AM WEDNESDAY TO MIDNIGHT EDT WEDNESDAY NIGHT... ...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An approaching strong cold front will bring wind gusts up to 45 mph to the area Wednesday and Wednesday night. The combination of low relative humidity and strong wind gusts will also result in an increased threat for wildfires on Wednesday. Thunderstorms will be possible west of I-75 late Wednesday night and for most locations east of I-75 on Thursday. A few of these may produce strong to damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JP
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 29, 2:59 AM EDT | Fire Weather Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 12 hr |
| Mar 29, 11:43 AM EDT | Wind Advisory | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 41 hr |
Nearby
Red Flag Warnings in Kentucky, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.